Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 180, NWS Northern Indiana

July 8, 2003Miami County, Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 8, 2003, 2:30 PM EST for Miami County, Wabash County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 2:30 PM EST (19:30 UTC)
Expired
Jul 8, 2003, 3:00 PM EST
In force
30 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Miami County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 52 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 10:25 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WUUS53 KIWX 081930
SVRIWX
INC103-169-082000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
229 PM EST TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN INDIANA
  WABASH COUNTY IN INDIANA

* UNTIL 300 PM EST

* AT 229 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF ROANN...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  WABASH
  NORTH MANCHESTER
  LAGRO
  URBANA
  RICHVALLEY

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4100 8607 4082 8611 4075 8565 4100 8565

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:45 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 8, 12:45 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 PM EST TUE JUL 8 2003

AVIATION DISCUSSION FOR 18Z...
CONVECTION WILL WILL CONTINUE TO DEVELOP THIS AFTERNOON ALONG A
COUPLE OF BOUNDARIES STRETCHED ACROSS FORECAST AREA.  INDICATED WIND
GUSTS TO 40 KT...BASED ON VAD WIND PROFILE FROM RADAR AND WIND
PROFILER.  WIND GUSTS TO 50 KTS AND ONE INCH DIAMETER HAIL WILL BE
POSSIBLE WITH STRONGEST STORMS.  ADDITIONAL SHOWERS AND STORMS WILL
BE LIKELY OVERNIGHT AS A COLD FRONT SAGS INTO REGION.  TOWARD
DAYBREAK...EXPECT MVFR CEILINGS AND VISIBILITIES TO DEVELOP AS
BOUNDARY LAYER MOISTURE VALUES INCREASE TO 90 PERCENT.

BARJENBRUCH

PREVIOUS DISCUSSIONS...
FORECAST DISCUSSION FOR TONIGHT THROUGH THURSDAY...
THE COLD FRONT WILL BE ENTERING NORTHWESTERN INDIANA THIS MORNING
AND THEN WILL BE OVER OUR CWA AROUND MIDDAY. IT WILL STAY OVER US
UNTIL WEDNESDAY MORNING WHEN IT THEN MOVES TO CENTRAL INDIANA. ALSO
TUESDAY NIGHT A LOW PRESSURE CENTER WILL MOVE INTO NEBRASKA. THEN BY
WEDNESDAY NIGHT, THE LOW WILL HAVE MOVED TO WISCONSIN, LIFTING THE
COLD FRONT TO NORTHWESTERN OHIO. ANOTHER COLD FRONT ATTACHED TO THIS
LOW WILL STRETCH FROM THE LOW IN WISCONSIN TO WESTERN ILLINOIS AND
THEN ON SOUTHWARD TO THE PANHANDLE OF TEXAS. THEN DURING THE DAY
THURSDAY THIS LOW WILL MOVE TO NORTHERN MICHIGAN, DRAGGING THAT
WESTERN COLD FRONT THROUGH THE CWA. DID NOT REALLY CHANGE MUCH FROM
PREVIOUS FORECAST. THE ATMOSPHERE WILL REMAIN UNSTABLE WITH THE
FIRST FRONT HANGING AROUND THE AREA AND THEN THAT SECOND FRONT
MOVING THROUGH THE AREA. DEWPOINTS WILL BE IN THE UPPER 60S TO LOWER
70S. OUR CWA IS IN SLIGHT RISK FOR TODAY AND TONIGHT.

FORECAST DISCUSSION FOR THURSDAY NIGHT THROUGH MONDAY...
NOT VERY MANY CHANGES. ADDED A CHANCE FOR RAIN FOR SATURDAY NIGHT
INTO SUNDAY. EVERYTHING ELSE LOOKED TO BE ON TRACK YET.

.IWX...
IN...FLOOD WATCH FOR TODAY FOR ZONES INZ012>018...INZ020...
INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ015>016...OHZ024>025.

BML
Hazardous weather outlook, Jul 8, 5:03 AM EST, 9 hours 27 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 AM EST TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY
THREATS. A COLD FRONT WILL MOVE IN FROM THE NORTHWEST AND STALL OUT
OVER NORTHERN INDIANA.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA ALONG AND SOUTH OF
US ROUTE 30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR
BANKS. ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE
MORE FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
WEDNESDAY AND WEDNESDAY NIGHT WITH DAMAGING WINDS AND HAIL BEING
POSSIBLE THREATS. THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY,
SATURDAY NIGHT, AND SUNDAY. THE SEVERE POTENTIAL IS UNCERTAIN AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY INTO WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 8, 1:35 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0135 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    5 E ASHLEY                IN   WIND DAMAGE
07/08/03   DE KALB                        TREES DOWN. REPORTED BY
                                          TRAINED SPOTTER.

WAMSLEY/LESE
Local storm report, Jul 8, 1:38 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0138 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0137 PM    BUTLER                    IN   1.00 IN HAIL
07/08/03   DE KALB                        REPORTED BY TRAINED
                                          SPOTTER.

WAMSLEY/LESE
Local storm report, Jul 8, 1:44 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0144 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0144 PM    WATERLOO                  IN   WIND DAMAGE
07/08/03   DE KALB                        TREES AND POWERLINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

WAMSLEY/LESE
Local storm report, Jul 8, 1:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0147 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0144 PM    6 WNW HICKSVILLE          IN   WIND DAMAGE
07/08/03   DE KALB                        POWERLINES DOWN ON CAR.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

WAMSLEY/LESE
Local storm report, Jul 8, 1:58 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0158 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    EDGERTON                  OH   WIND DAMAGE
07/08/03   WILLIAMS                       POWERLINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

WAMSLEY/LESE
Local storm report, Jul 8, 2:04 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0204 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0204 PM    NEY                       OH   0.75 IN HAIL
07/08/03   DEFIANCE                       DIME SIZE HAIL. REPORTED
                                          BY LAW ENFORCEMENT.

WAMSLEY/LESE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:14 PM ESTSevere Thunderstorm WarningIWXLaPorte, Pulaski, Starke, White61 min
Jul 7, 11:18 PM ESTSevere Thunderstorm WarningIWXLaPorte, Pulaski, Starke, White57 min
Jul 7, 11:40 PM ESTSevere Thunderstorm WarningIWXCass, Fulton, Marshall, Saint Joseph35 min
Jul 8, 12:03 AM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Miami, Wabash57 min
Jul 8, 12:21 AM ESTSevere Thunderstorm WarningIWXGrant, Huntington, LaGrange, Noble, Whitley59 min
Jul 8, 12:43 AM ESTSevere Thunderstorm WarningIWXAllen, Blackford, DeKalb, Steuben, Wells62 min
Jul 8, 1:07 AM ESTSevere Thunderstorm WarningIWXAdams, Jay53 min
Jul 8, 12:31 PM ESTSevere Thunderstorm WarningIWXLaGrange, Noble44 min
Jul 8, 1:16 PM ESTSevere Thunderstorm WarningIWXDeKalb44 min
Jul 8, 4:32 PM ESTFlash Flood WarningIWXCass, White3 hr
Jul 8, 5:14 PM ESTFlash Flood WarningIWXJay3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.